Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 358, NWS Mobile, AL

September 13, 2021

NWS Mobile, AL issued this special marine warning at Sep 13, 2021, 10:28 AM CDT. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 10:28 AM CDT (15:28 UTC)
Expired
Sep 13, 2021, 11:30 AM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Mobile radar (KMOB), 95 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WHUS54 KMOB 131528
SMWMOB
GMZ633-634-650-655-670-675-131700-
/O.NEW.KMOB.MA.W.0358.210913T1528Z-210913T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1028 AM CDT Mon Sep 13 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
  20 NM...
  Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
  Pensacola Bay Area including Santa Rosa Sound...
  Perdido Bay Area...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...
  Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

* Until noon CDT.

* At 1026 AM CDT, a cluster of strong thunderstorms was located over 
  the Gulf, south of Perdido Pass, moving northeast at 5 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Pensacola Bay, Orange Beach, Big Lagoon, Pensacola Pass, Perdido
  Bay, Gulf Shores Beach, Fort Pickens, Escambia Bay, Pensacola Bay
  Bridge and Garcon Point Bridge.

LAT...LON 3040 8707 3036 8720 3035 8706 3032 8721
      3034 8706 2984 8700 3001 8787 3026 8771
      3031 8751 3036 8762 3036 8761 3032 8752
      3043 8733 3028 8752 3030 8740 3031 8741
      3051 8710
TIME...MOT...LOC 1526Z 210DEG 5KT 3022 8750 

HAIL...0.00IN
WIND...>34KTS

$$
1 follow-up statement
952 
FZUS74 KMOB 131630
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
1130 AM CDT Mon Sep 13 2021

GMZ633-634-650-655-670-675-131640-
/O.CAN.KMOB.MA.W.0358.000000T0000Z-210913T1700Z/
1130 AM CDT Mon Sep 13 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Coastal waters from Okaloosa-Walton County Line to Pensacola FL out
20 NM...
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM...
Pensacola Bay Area including Santa Rosa Sound...
Perdido Bay Area...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 3040 8707 3036 8720 3035 8706 3032 8721
      3034 8706 2984 8700 3001 8787 3026 8771
      3031 8751 3036 8762 3036 8761 3032 8752
      3043 8733 3028 8752 3030 8740 3031 8741
      3051 8710
TIME...MOT...LOC 1629Z 210DEG 5KT 3030 8745 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Sep 13, 6:33 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Sep 13, 6:33 AM CDT, 3 hours 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
633 AM CDT Mon Sep 13 2021

.AVIATION...
12Z issuance...VFR conditions were present at the TAF sites at
issuance. Some patchy fog was noted in spots, mainly over
southeast Mississippi and south-central Alabama, overnight and
early this morning. Any fog will dissipate within the next couple
of hours. Expecting VFR conditions to mostly prevail through the
remainder of the period, except over where heavy showers/storms
pass. This is especially true for southeast Mississippi and
coastal Alabama. Brief reductions in VIS and CIGs to at least MVFR
are possible with the heavier showers/storms that develop. Shower
and storm activity will then decrease this evening, with isolated
showers and possibly a storm overnight. Light, easterly winds
this morning will shift to be southeasterly by this afternoon and
increase to around 5 knots over inland areas and between 5-10
knots at the coast. Light east to northeast winds will then take
hold this evening and continue overnight. /26

&&

.PREV DISCUSSION... /issued 434 AM CDT Mon Sep 13 2021/

NEAR TERM UPDATE /Now Through Tuesday/...A broad upper level
ridge over the southeastern CONUS and the eastern Gulf steadily
weakens through the period as Tropical Storm Nicholas moves north
from the southeast Gulf then north/northeastward into eastern
Texas. Please see the National Hurricane Center's webpage
(www.nhc.noaa.gov) for the latest information regarding Nicholas.
Meanwhile, a surface ridge of high pressure over the southeastern
CONUS will weaken with the northward advance of Nicholas, with a
mostly easterly surface flow over the forecast area today becoming
southeasterly on Tuesday. Deep layer moisture will also trend
higher over the area during the period. Precipitable water values,
currently near 1.75-2.0 inches, increase to around 2.0-2.1 inches
later today, with values trending a bit higher by Tuesday.

There also looks to be a weak and broad low-level convergent zone
near the coast due to the flow associated with the aforementioned
surface ridge interacting with the flow over the marine area,
which tends to have a more southerly component. It was also noted
that a series of shortwaves will move across the area on Tuesday,
which will further aid in convective development. The modest
convergent zone and the increasing deep layer moisture will
support isolated to scattered showers and storms for the local
area today, then a bit higher coverage (scattered) on Tuesday due
to the addition of upper level shortwaves. Given the abundant deep
layer moisture and anticipated sufficient instability, storms
that develop will be capable of locally heavy rainfall which could
lead to the potential for flooding concerns. Some strong storms
are possible, with precipitation loading being the main initiating
mechanism; however, severe storm development does not look
likely.

Highs today will be in the lower to mid 80s over southeast
Mississippi and southwest Alabama. Meanwhile, highs will be
slightly warmer over south-central Alabama and the western Florida
Panhandle as temperatures top out in the mid to upper 80s. Lows
tonight will range from around 70 degrees over inland areas to mid
70s at the immediate coast. Highs Tuesday are then expected to be
slightly cooler (due to higher chances of showers/storms), with
temperatures in the lower to mid 80s area-wide. Although, a few
spots over south- central Alabama could still see highs in the
upper 80s.

Lastly, a HIGH RISK of rip currents continues through this
afternoon, followed by a MODERATE RISK beginning tonight which
will persist through much of this next week. /29/26

SHORT TERM /Tuesday night Through Wednesday night/...Tropical
Storm Nicholas is forecast to weaken to a depression Tuesday night
over east central Texas, and then continue moving northeast across
northern Louisiana through mid week. PWATs will remain high to the
east of this tropical, generally between 2.0 to 2.3 inches. As a
result, isolated to scattered showers and storms Tuesday night
increase in coverage, with scattered to numerous showers and
storms forecast on Wednesday and Wednesday night. Heavy rainfall
is expected midweek, especially across southeast Mississippi and
along the coastal sections. Any shower or storm will have the
potential to produce locally heavy rainfall during the period, and
nuisance flooding of low lying/urban areas is possible where
storms move repeatedly over the same areas. Widespread rainfall
amounts through the short term are forecast to range from 1 to 2.5
inches across southeast Mississippi, and portions of southwest
Alabama and the western Florida Panhandle. Up to 4 inches locally
is possible across southeast Mississippi, so will continue to
monitor for the potential of a flash flooding threat. Elsewhere,
widespread rainfall amounts are expected to be below one inch, but
localized higher amounts up to 2 inches are certainly possible.

Temperatures should remain on the cool side with extensive cloud
cover and scattered to numerous convective coverage. Expecting
highs on Wednesday to generally top out in the lower to middle
80's, with overnight lows bottoming out in the upper 60s to lower
70s inland area and mid 70s along the coast Tuesday night and
Wednesday night. /22

EXTENDED TERM /Thursday Through Sunday/...The official NHC
forecast has Nicholas moving into Louisiana and possibly western
Mississippi by Wednesday/Thursday (either as a depression or
remnant low.) This forecast also agrees with a many of the
GFS/ECMWF ensembles. By the end of the week, Nicholas will likely
have dissipated, but the overall synoptic pattern will likely
feature an upper level ridge to our east across the eastern Gulf
and southwest Atlantic, with weak troughing persisting to our
north and west in the wake of Nicholas. With this forecast, our
region will be located in the favorable region for increased rain
chances and the potential for heavy rainfall with a plume of
precipitable water greater than 2" that could persist across our
region through the weekend. Therefore, the extended forecast will
continue to advertise likely rain chances through next weekend. It
should be noted that there is some uncertainty in the long range
forecast as much will hinge on the evolution of Nicholas. However,
we will be keeping a close eye on the threat of heavy rain as
flooding could become an increasing concern with several days of
numerous showers and thunderstorms.

The increased rain chances will keep temperatures in check with
highs in the 80s. Muggy lows generally in the low 70s are expected.
The rip current risk will likely remain elevated through much of
the week. 34/JFB

MARINE...No impacts are expected to the marine area outside of
higher winds and waves in and around scattered storms each
afternoon this week. A light to moderate east to southeast flow
will persist into midweek before becoming primarily southeasterly.
This will then continue through late week. Seas will gradually
subside to 2 to 3 feet through the day today, then continue to
slowly fall to around 2 feet by Friday. /26

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 6 PM CDT this evening for ALZ265-266.

FL...High Rip Current Risk until 6 PM CDT this evening for FLZ202-204-
     206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 11:52 AM CDTSpecial Weather StatementMOBOkaloosa53 min
Sep 13, 12:15 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.